Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 93, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 8, 2012, 5:53 PM CST for 4 counties in Mississippi. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2012, 5:53 PM CST (23:53 UTC)
- Expired
- Mar 8, 2012, 6:45 PM CST
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 6:16 PM CST | TSTM WND DMG | Okolona, MS | WIDESPREAD TREE DAMAGE WITH NUMEROUS TREES ACROSS HIGHWAY 32 IN OKOLONA. CARS STRUCK TREES FALLEN ACROSS THE HIGHWAY...BUT THERE WERE NO INJURIES REPORTED AT THIS TIME. |
| Mar 8, 6:18 PM CST | TSTM WND DMG | Evergreen, MS | A TREE REPORTED DOWN ALONG NEW CHAPEL ROAD IN THE EVERGREEN COMMUNITY OF ITAWAMBA COUNTY AS REPORTED BY THE ITAWAMBA COUNTY SHERIFFS OFFICE. |
| Mar 8, 6:40 PM CST | TSTM WND DMG | 2 N Amory, MS | TREES REPORTED DOWN TO THE NORTH OF AMORY IN MONROE COUNTY AS REPORTED BY MONROE COUNTY EMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
658
WUUS54 KMEG 082353
SVRMEG
MSC017-057-081-095-090045-
/O.NEW.KMEG.SV.W.0093.120308T2353Z-120309T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CST THU MAR 8 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
LEE COUNTY IN NORTHEAST MISSISSIPPI...
MONROE COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 645 PM CST
* AT 552 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
13 MILES NORTHWEST OF TUPELO TO 11 MILES WEST OF VERONA TO 18 MILES
NORTHWEST OF OKOLONA TO 10 MILES NORTHWEST OF OKOLONA TO
TREBLOC...MOVING EAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN...
AMORY...EVERGREEN...FAIRVIEW...FULTON...MANTACHIE...NEW SALEM...NEW
WREN...OKOLONA...PLANTERSVILLE...SALTILLO...SANDY SPRINGS...SHANNON
AND SMITHVILLE.
THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
CALHOUN COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3379 8824 3383 8890 3407 8884 3408 8882
3439 8883 3446 8853 3446 8815
TIME...MOT...LOC 2352Z 263DEG 45KT 3437 8889 3418 8888
3412 8900 3408 8887 3388 8887
$$
BORGHOFF2 follow-up statements
406
WWUS54 KMEG 090017
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CST THU MAR 8 2012
MSC017-057-081-095-090045-
/O.CON.KMEG.SV.W.0093.000000T0000Z-120309T0045Z/
MONROE MS-LEE MS-ITAWAMBA MS-CHICKASAW MS-
617 PM CST THU MAR 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR EASTERN CHICKASAW...ITAWAMBA...LEE AND MONROE COUNTIES...
AT 617 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EGGVILLE TO NETTLETON TO OKOLONA...OR ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF TOMBIGBEE STATE PARK TO VERONA TO
OKOLONA...MOVING EAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN...
AMORY...EVERGREEN...FAIRVIEW...FULTON...GATTMAN...HATLEY...
MANTACHIE...NETTLETON...NEW SALEM...NEW WREN...OKOLONA...
PLANTERSVILLE AND SHANNON.
THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
NORTHERN CALHOUN...YALOBUSHA...AND LAFAYETTE COUNTIES. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3379 8824 3383 8890 3407 8884 3408 8882
3435 8882 3441 8852 3446 8815
TIME...MOT...LOC 0017Z 261DEG 42KT 3434 8857 3416 8858
3400 8876
$$
BORGHOFF685
WWUS54 KMEG 090034
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CST THU MAR 8 2012
MSC017-090043-
/O.CAN.KMEG.SV.W.0093.000000T0000Z-120309T0045Z/
CHICKASAW MS-
634 PM CST THU MAR 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHICKASAW COUNTY IS
CANCELLED...
AT 633 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3379 8824 3382 8872 3404 8871 3438 8862
3440 8855 3441 8852 3446 8815
TIME...MOT...LOC 0033Z 261DEG 42KT 3434 8825 3419 8836
3394 8852
$$
MSC057-081-095-090045-
/O.CON.KMEG.SV.W.0093.000000T0000Z-120309T0045Z/
MONROE MS-LEE MS-ITAWAMBA MS-
634 PM CST THU MAR 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR ITAWAMBA...SOUTHEASTERN LEE AND MONROE COUNTIES...
AT 633 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EASTMAN TO TILDEN TO BECKER...OR ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF FULTON TO FULTON TO AMORY...
MOVING EAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN...
AMORY...EVERGREEN...FAIRVIEW...FULTON...GATTMAN...HATLEY...
MANTACHIE...NETTLETON...NEW SALEM...NEW WREN...SMITHVILLE...TREMONT
AND JACINTO.
THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
CALHOUN...YALOBUSHA...PONTOTOC...AND LAFAYETTE COUNTIES. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3379 8824 3382 8872 3404 8871 3438 8862
3440 8855 3441 8852 3446 8815
TIME...MOT...LOC 0033Z 261DEG 42KT 3434 8825 3419 8836
3394 8852
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 5:33 PM CST, 20 minutes earlier.
Area forecast discussion, Mar 8, 5:33 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CST THU MAR 8 2012
.UPDATE...
UPDATED FOR AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 330 PM CST THU MAR 8 2012/
DISCUSSION...20Z SURFACE ANALYSIS PLACES A COLD FRONT FROM
SAVANNAH TENNESSEE BACK TOWARDS THE SOUTHERN THIRD OF ARKANSAS.
REGIONAL WSR-88D RADAR TRENDS HAVE SHOWN A MAJORITY IF NOT ALL OF
THE SHOWER/THUNDERSTORM ACTIVITY BEING LOCATED BEHIND THE COLD
FRONT AND ELEVATED IN NATURE DUE TO THE MOSTLY CLOUDY TO CLOUDY
SKIES AND SURFACE BASED INSTABILITY NEARLY NON-EXISTENT. SHORT
TERM HEAVY RAINFALL POTENTIAL FOR LATE THIS WEEKEND INTO EARLY
NEXT WEEK IS THE MAIN CHALLENGE IN THIS AFTERNOON/S FORECAST.
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...A COLD FRONT WILL
CONTINUE TO SLOWLY MOVE THROUGH THE LOWER MISSISSIPPI VALLEY
TONIGHT. SHOWERS AND A FEW ELEVATED THUNDERSTORMS WILL CONTINUE
ACROSS THE MID SOUTH TONIGHT...ESPECIALLY SOUTH OF I-40.
HOWEVER...CONFIDENCE REMAINS LOW WITH RESPECT TO FLOODING/FLASH
FLOODING DUE TO CONVECTIVE TRENDS THROUGHOUT TODAY.
SHORT TERM MODELS INDICATE SURFACE AND SHORTWAVE UPPER LEVEL
RIDGING WILL BRING RAIN FREE WEATHER ACROSS THE MID SOUTH FOR
FRIDAY AND SATURDAY. SURFACE AND UPPER LEVEL RIDGING WILL MOVE
EAST SATURDAY NIGHT AS AN UPPER LEVEL LOW AND AREA OF LOW PRESSURE
MOVE FROM THE SOUTHERN PLAINS INTO THE MIDDLE/UPPER MISSISSIPPI
VALLEY FOR SUNDAY INTO MONDAY...BRINGING ADDITIONAL SHOWERS AND
THUNDERSTORMS BACK TO THE LOWER MISSISSIPPI VALLEY. LATEST MODEL
RUNS INDICATE SOMEWHAT LESS RAINFALL POTENTIAL THAN PREVIOUS MODEL
RUNS. DUE TO LOWER CONFIDENCE WILL LET THE CURRENT HYDROLOGIC
OUTLOOK /ESF/ EXPIRE THIS AFTERNOON...AND LET EVENING/MIDNIGHT
SHIFTS REASSESS FLOODING/FLASH FLOODING POTENTIAL FOR LATE THIS
WEEKEND INTO EARLY NEXT WEEK AFTER THE 00Z MODEL RUN ARRIVES.
LONG TERM...(TUESDAY THROUGH THURSDAY)...12Z GFS/ECMWF LONG TERM
MODELS INDICATE A SURFACE BOUNDARY WILL REMAIN QUASI-STATIONARY
ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH EARLY TO MIDDLE OF
NEXT WEEK. THUS...HAVE CARRIED LOW END POPS AND MAY NEED TO RAISE
UPWARD ACCORDINGLY IF THIS SCENARIO UNFOLDS.
&&
.AVIATION...
00Z TAF CYCLE
A POTENT COLD FRONT IS PUSHING SOUTH AND WILL AFFECT THE TUPELO
AIRPORT AROUND 00Z. WINDS HAVE VEERED NORTH AND INCREASED QUICKLY
WITH GUSTS EXCEEDING 30 KNOTS IMMEDIATELY BEHIND THE FRONT. WINDS
WILL GRADUALLY DIMINISH THROUGH THE PERIOD.
WIDESPREAD POST FRONTAL RAIN WILL CONTINUE THROUGH THE EVENING
WITH EMBEDDED THUNDERSTORMS. MUCH DRIER AIR WILL FILTER SOUTH
OVERNIGHT WITH CONDITIONS IMPROVING MARKEDLY AT ALL TAF SITES.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 40 56 38 66 / 100 20 0 10
MKL 39 57 32 66 / 90 10 0 0
JBR 39 57 36 59 / 90 10 0 10
TUP 44 56 35 67 / 100 40 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CRITTENDEN-CROSS-
LEE AR-PHILLIPS-ST. FRANCIS.
MO...NONE.
MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR FAYETTE-SHELBY.
&&Hazardous weather outlook, Mar 8, 5:50 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 550 PM CST THU MAR 8 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-100200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 550 PM CST THU MAR 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING OVER PORTIONS OF NORTHEAST MISSISSIPPI...ROUGHLY ALONG AND SOUTHEAST OF A LINE FROM TUPELO TO CALHOUN CITY. THIS THREAT SHOULD END AFTER 8 PM CST. DAMAGING WINDS CAN BE EXPECTED WITH ANY SEVERE THUNDERSTORM. A WIND ADVISORY HAS BEEN ISSUED FOR EASTERN ARKANSAS...PORTIONS OF SOUTHWEST TENNESSEE...AND NORTHERN MISSISSIPPI THROUGH MIDNIGHT. SUSTAINED NORTH WINDS BEHIND A COLD FRONT BETWEEN 20 AND 30 MPH...WITH GUSTS UP TO 50 MPH CAN BE EXPECTED. HEAVY RAIN AND FLOODING CAN BE EXPECTED ACROSS THE MID SOUTH TONIGHT. SEVERAL INCHES OF RAIN WILL BE POSSIBLE WHICH MAY LEAD TO ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE. JLH
In the hours before
Local storm report, Mar 8, 5:14 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM FLASH FLOOD 2 N BONO 35.94N 90.80W
03/08/2012 CRAIGHEAD AR EMERGENCY MNGR
COUNTY ROAD 328 IS IMPASSIBLE.
0459 PM FLOOD 3 S LAKE CITY 35.78N 90.45W
03/08/2012 CRAIGHEAD AR FIRE DEPT/RESCUE
ROAD NEAR COUNTY ROAD 815 AND 816 WASHED AWAY.
&&
TLSLocal storm report, Mar 8, 5:25 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FLOOD 3 S LAKE CITY 35.78N 90.45W
03/08/2012 CRAIGHEAD AR FIRE DEPT/RESCUE
ROAD NEAR COUNTY ROAD 815 AND 816 WASHED AWAY.
0500 PM TSTM WND DMG TILLATOBA 33.98N 89.90W
03/08/2012 YALOBUSHA MS EMERGENCY MNGR
TREES AND POWER LINES DOWN. ROOFS OFF HOMES.
&&
ZEILocal storm report, Mar 8, 5:45 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD CARUTHERSVILLE 36.18N 89.67W
03/08/2012 PEMISCOT MO EMERGENCY MNGR
HIGH WATER REPORTED OVER COUNTY ROAD 362. VEHICLE WAS
REPORTED STRANDED AND STALLED IN THE HIGH WATER. ROAD IS
BEING CLOSED AT THIS TIME.
&&
JLHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 4:54 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Yalobusha | 51 min |
| Mar 8, 5:10 PM CST | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 5 hr |
| Mar 8, 5:23 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha | 52 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.